Minnesota, 2012

Tornadoes and Hail in Minnesota, April 21, 2012

April 21, 2012 · NWS MPX · 13 events in 7 counties and zones

A weak surface low that was centered across eastern North Dakota, moved slowly southeast across western Minnesota during the afternoon of Saturday, April 21st. Afternoon sunshine, combined with a fairly sheared environment below 3 km, allowed for a few severe thunderstorms to develop along the sharp wind shift line from the southeast, to the northwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weak surface low that was centered across eastern North Dakota, moved slowly southeast across western Minnesota during the afternoon of Saturday, April 21st. Afternoon sunshine, combined with a fairly sheared environment below 3 km, allowed for a few severe thunderstorms to develop along the sharp wind shift line from the southeast, to the northwest. Enhanced wind shear in the lowest 1 km along this wind shift line, with the development of thunderstorms, caused a few tornadoes to form. Most of the tornadoes were brief touchdowns, and damage was confined to barns and outbuildings. Some hail also accompany the thunderstorms, which generated penny, to occasional nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 21, 11:40 AM CST, 59 minutes earlier.

Area forecast discussion, Apr 21, 11:40 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT SAT APR 21 2012

.AVIATION... /18Z TAF ISSUANCE/

MAIN AVIATION CONCERN EARLY IS THUNDER THREAT OVER WESTERN AREAS
THROUGH ABOUT 00Z.  VIGOROUS VORT DROPPING SOUTHEAST OVER THE
WESTERN PORTION OF THE AREA THROUGH THE AFTERNOON.  LOWER BOUNDARY
LAYER INSTABILITY HAS INCREASED AND MID LEVEL LAPSE RATES UNSTABLE.
ISOLD/SCT THUNDER A GOOD BET OVER WESTERN AREAS ALONG CLOUD EDGE AND
AHEAD OF SECONDARY FRONT DROPPING OVER THE EASTERN DAKOTAS.  SOME
SMALL HAIL AND GUSTY WINDS POSSIBLE IN THE STRONGER STORMS.  LOOKS
LIKE BEST POTENTIAL FOR THUNDER AT KRWF LATER THIS AFTERNOON AND
MENTIONED TEMP TSRA THERE.  OTHERWISE...SHOWERS/LIGHT RAIN EXPECTED
FARTHER EAST OVER CENTRAL/EASTERN MN AND ALONG THE MN/WI BORDER.
KEAU MAY MISS OUT ON RAIN ALTOGETHER...WILL BE CLOSE.  CEILINGS
DROPPING MVFR WITH SOME ISOLD IFR YET INT COOLER AREAS OF CENTRAL
MN.  THIS WILL WORK EAST DURING THE AFTERNOON AS WELL...AFFECTING
KSTC.  CEILINGS EXPECTED TO DROP TO LOW END MVFR TO IFR OVER CENTRAL
MN DURING THE NIGHT AS TROUGH AXIS REMAINS IN THE VICINITY.
PRECIPITATION SHOULD TAPER OFF TO FOG/DRIZZLE THIS EVENING NEAR THE
BOUNDARY.  EXPECT CEILINGS TO GRADUALLY LIFT SUNDAY
MORNING...BECOMING VFR MOST AREAS THROUGH 15Z SUNDAY. WINDS SHOULD
REMAIN SOUTH/SOUTHEAST THIS AFTERNOON AHEAD OF BOUNDARY BECOMING
MORE EASTERLY OVERNIGHT AS SURFACE LOW DROPS SOUTH OVER THE AREA.
WINDS WILL BECOME NORTHWEST AND GUSTY FAR WESTERN AREAS IN THE WAKE
OF THE LOW.

KMSP...VFR CEILING EXPECTED EARLY THIS AFTERNOON...BUT DROPPING TO
MVFR THROUGH 19Z-20Z AS THE RAIN AREA MOVES THROUGH.  CEILINGS MAY
DROP OFF TO 1500 FEET BY EARLY EVENING AS MAIN RAIN AREA EXITS.
LEFTOVER LIGHT RAIN/DRIZZLE EXPECTED TO PIVOT WEST THEN IN WAKE OF
SURFACE LOW WITH GRADUALLY IMPROVING CONDITIONS TO VFR BY SUNDAY
MORNING.  SOUTH/SOUTHEAST WINDS THIS AFTERNOON/EVENING BECOMING
EAST/NORTHEAST LATE TONIGHT/SUNDAY MORNING.

//OUTLOOK...MONDAY THROUGH WEDNESDAY...
MON-VFR.
TUE-TUE NITE...VFR BECOMING MVFR WITH CHC OF -SHRA ISOLD TSRA.
WED...CHANCE -SHRA WITH MVFR CIGS.

&&

.DISCUSSION... /ISSUED 244 AM CDT SAT APR 21 2012/

CURRENT REGIONAL RADAR HAS THE BEST CONCENTRATION OF SHRA/TSRA
ACROSS EASTERN SD...WHICH IS RELATED TO A SHRTWV ACROSS SC ND AS
OF 2 AM. MOST OF THE MODELS DOWNPLAYED THIS AREA OF SHRA WHICH IS
A CONCERN IN THE SHORT TERM FOR AREAS IN THE SW FA. HOWEVER...THE
NEXT SHRTWV IS NOTED ON WV IMAGERY...JUST NORTH OF ND WHICH WILL
LIKELY BE THE MAIN FORCING FOR THIS MORNING/AFTN ACROSS MOST OF MY
FA. THERE ARE SOME INDICATIONS THAT MORE SHRA ARE DEVELOPING AHEAD
OF THIS WAVE ACROSS EASTERN ND WHICH LEADS TO BETTER CONFIDENCE IN
THE SHORT TERM FORECAST.

BASICALLY...A BROAD AREA OF SHRA WILL COMMENCE THIS MORNING ACROSS
THE W FA...THEN SPREAD EASTWARD AS THE SHRTWV AND ASSOCIATED
LIFT/MOISTURE INTERACT TO PRODUCE A CONCENTRATED AREA OF SHRA. BY
THE LATE MORNING/EARLY AFTN...MOST OF THE SIGNIFICANT FORCING
MOVES EAST OF THE FAR SW FA WHICH LEADS TO LESS CLOUD COVER. IN
ADDITION...LATEST INDICATIONS OF BETTER INSTABILITY DEVELOPS IN
THE FAR SW FA BY THE AFTN. THIS WOULD LEAD TO ISOLATED TSRA...BUT
COVERAGE WILL LIKELY BE LOWER.

ANOTHER ASPECT TO THIS SHRTWV IS THIS BEST LIFT OCCURS BEFORE
00Z/22...WITH ONLY A SFC TROUGH REFLECTION AND WEAK CONVERGENCE
BLW 70H TO CREATE ANY TYPE OF PRECIPITATION. THIS TYPE OF SFC
REFLECTION/INVERTED TROUGH WILL LIKELY BE THE KEY OF
ISOLATED/SCATTERED -RA AND PERSISTENT CLD CVR THRU SUNDAY. LATER
SHIFTS CAN SEE WHERE THE WEAK CONVERGENCE DEVELOPS AND ASSOCIATED
PRECIPITATION OCCURS FOR LATE TONIGHT/SUNDAY FOR POPS/QPF AMTS.
ANOTHER CONCERN IS THE CONTINUED SHRTWV ENERGY DIVING SSE ACROSS
THE FA AS THE TROUGH CONTINUES TO DEEPEN IN THE EASTERN 1/3 OF THE
NATION.

ONCE THE MAIN WAVE MOVES EAST OF OUR REGION...AND THE UPPER JET IS
MORE ORIENTED ACROSS WI...THERE SHOULD BE A DRY PERIOD FOR A DAY
OR SO. UNCERTAINTIES DEVELOP BY MIDWEEK AS THE UPPER RIDGE BEGINS
TO BREAK DOWN IN THE WEST...AND THE LONG WAVE TROUGH REMAINS FOCUS
ACROSS THE EAST COAST AND EASTERN CANADA. THERE MAY BE A FRONTAL
BOUNDARY AND ASSOCIATED PRECIPITATION FIELD ON TUE NIGHT/WED AS A
SECONDARY COOLER AIR MASS BEGINS TO SLIDE SOUTHWARD FROM
CANADA...BUT THIS HAS NOT BEEN THE CASE FROM PREVIOUS MODEL RUNS.
THEREFORE...CONFIDENCE REMAINS LOW PAST MONDAY FOR ANY TYPE OF
TEMP/PRECIPITATION TRENDS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JLT
Hazardous weather outlook, Apr 21, 10:58 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 AM CDT SAT APR 21 2012

MNZ041>045-049>053-059>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-221700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-
SCOTT-DAKOTA-LE SUEUR-RICE-GOODHUE-WASECA-STEELE-FREEBORN-POLK-
BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1158 AM CDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY INTO TUESDAY NIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ047-048-054>058-064>067-073>075-082-083-091-092-221700-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
WATONWAN-BLUE EARTH-MARTIN-FARIBAULT-
1158 AM CDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE DEVELOPING OVER WEST CENTRAL
MINNESOTA THIS AFTERNOON AND MOVING INTO SOUTH CENTRAL MINNESOTA
BY EVENING. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME ALTHOUGH
SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE IN THE STRONGER
STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND TUESDAY NIGHT. THE THREAT
FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Aberdeen radar (KABR), 171 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 4 hail, 4 funnel cloud. Local standard time, as filed.

Tornado, Stevens

When
April 21, 12:39 PM CST to 12:40 PM CST
Where
Stevens County, 3 mi NW of Chokio to 2.87 mi NW of Chokio
Rating
EF0
Path length
0.15 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
45.611, -96.224

A tornado touchdown briefly approximately 3 miles northwest of Chokio, Minnesota. The report is based on a storm chaser's photo. No damage occurred and the tornado lifted quickly.

Hail, Stevens

When
April 21, 12:40 PM CST
Where
Stevens County, 1.19 mi NW of Chokio
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.590, -96.200

Tornado, Chippewa

When
April 21, 1:55 PM CST to 1:57 PM CST
Where
Chippewa County, 3.1 mi S of Big Bend City to 2.99 mi SSW of Big Bend City
Rating
EF0
Path length
0.42 mi
Path width
75 yd
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
45.105, -95.808

Several witness and the local law enforcement confirmed that a tornado touchdown approximately 3.0 miles southwest of Big Bend City, near Highway 40, and tracked southeast, for a half mile before lifting. Based on damage from a barn and grainery, the tornado was rated an EF0 with wind speeds of 75 mph.

Hail, Douglas

When
April 21, 2:12 PM CST
Where
Douglas County, Brandon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.970, -95.600

Tornado, Redwood

When
April 21, 2:23 PM CST to 2:25 PM CST
Where
Redwood County, 6.26 mi SW of Lucan to 6.2 mi SW of Lucan
Rating
EF0
Path length
0.25 mi
Path width
75 yd
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
44.319, -95.413

Several witnesses and storm spotters observed a tornado touchdown south of Lucan, Minnesota. The tornado tracked to the southeast and damaged a farmhouse, which included several outbuildings, a greenhouse, pole barn, and shed. Based on damage the tornado was rated an EF0 with top winds of 80 mph. The tornado lifted one quarter of a mile southeast of the farmhouse where debris was thrown one half mile.

Tornado, Swift

When
April 21, 2:28 PM CST to 2:36 PM CST
Where
Swift County, 9.36 mi SSE of Danvers to 9.96 mi SSE of Danvers
Rating
EF0
Path length
1.2 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
45.155, -95.695

Local law enforcement reported a tornado briefly touched on several occasions approximately 6 miles east-northeast of Big Bend City, Minnesota. No damage was reported.

Funnel Cloud, Redwood

When
April 21, 2:30 PM CST to 2:45 PM CST
Where
Redwood County, 4.11 mi N of Wabasso to 2.41 mi NE of Rowena
Reported by
Trained Spotter
Coordinates
44.459, -95.251

Storm spotters sighted numerous funnel clouds across Redwood County for 15 to 20 minutes.

Tornado, Douglas

When
April 21, 2:30 PM CST to 2:32 PM CST
Where
Douglas County, 4.64 mi SSW of Holmes City to 4.66 mi SSW of Holmes City
Rating
EF0
Path length
0.1 mi
Path width
75 yd
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
45.769, -95.590

Local law enforcement officials confirmed that a tornado briefly touched down northeast of Farwell, Minnesota. Based on damage of a 30-40 foot pole barn, and minor damage to a second barn, the tornado was rated an EF0 with top winds of 75 mph.

Funnel Cloud, Chippewa

When
April 21, 2:55 PM CST
Where
Chippewa County, 2.54 mi NE of Gluek
Reported by
Trained Spotter
Coordinates
45.010, -95.440

Storm spotters observed a funnel cloud northwest of Clara City, Minnesota.

Hail, Chippewa

When
April 21, 2:55 PM CST
Where
Chippewa County, 2.54 mi NE of Gluek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.010, -95.440

Funnel Cloud, Renville

When
April 21, 3:39 PM CST
Where
Renville County, 4 mi N of Renville
Reported by
Emergency Manager
Coordinates
44.858, -95.220

A funnel cloud was reported north of Renville.

Hail, Renville

When
April 21, 3:53 PM CST
Where
Renville County, 3 mi N of Danube
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.823, -95.100

Funnel Cloud, Martin

When
April 21, 4:10 PM CST
Where
Martin County, 6.64 mi W of Ormsby
Reported by
Storm Chaser
Coordinates
43.840, -94.852

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyThe tornado archive for Minnesota, 2012Warnings in Minnesota, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369833, 366552, 366558, 366553, 366556, 366557, 366550, 366559, 366551, 366554, 373678, 373679, 369836.